Tapering and Discontinuation of Patients from Buprenorphine
The discontinuation phase of buprenorphine treatment involves a gradual reduction or tapering from the patient's maintenance dose.
1. Discontinuing buprenorphine is not required. Patients can continue buprenorphine therapy indefinitely (SAMHSA, 2004):
- Assuming they want to
- They experience no complications
- They adhere to treatment
There is a high risk for relapse, even if maintenance has been stable for a while, when medication assisted treatment is discontinued (SAMHSA, 2004; Stephenson, 2008). To explain that continuing the medication reduces risk of relapse to patients, it can be helpful to draw a parallel to medication for a chronic condition, such as hypertension being continued indefinitely.
2. Opioid abuse should not be grounds for terminating buprenorphine treatment. Alternative responses include checking on proper use of buprenorphine and dose, increased office visits, and making continued treatment contingent on increased psychosocial support.
Discussing Discontinuing Buprenorphine with Patients:
Discontinuing buprenorphine should be discussed thoroughly with patients and their significant others. Ask patients why they want to discontinue treatment and encourage them to remain on the therapeutic dose as long as it is needed. Include a discussion of potential consequences:
- Unfortunately, relapse rates are high (around 88% positive urine drug tests at 3 months post-taper in one major NIDA funded study -- Ling et al., 2009).
- Some patients can taper down to 2 or 4 mg (sublingual tablets or equivalent of other formulations) but cannot get off completely without uncomfortable withdrawal symptoms.
- If patients wish to discontinue buprenorphine use, alternative forms of pharmacotherapy may be their best chance for remaining abstinent in the long-term
- Patients who discontinue buprenorphine should still be monitored and assessed for cravings and adherence to psychosocial therapies.
- Encourage your patients to return for maintenance treatment if cravings develop after withdrawal.